Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

October 8, 2021Boone County, Kanawha County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 8, 2021, 8:33 PM EDT for Boone County, Kanawha County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 8:33 PM EDT (00:33 UTC)
Expired
Oct 8, 2021, 9:00 PM EDT
In force
27 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

Counties Boone County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 4 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

447 
WWUS81 KRLX 090033
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
833 PM EDT Fri Oct 8 2021
 
WVZ008-015-016-026-090100-
Jackson WV-Roane WV-Boone WV-Kanawha WV-
833 PM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of central Kanawha,
southwestern Roane, southeastern Jackson and northern Boone Counties
through 900 PM EDT...

At 832 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sissonville to near Pinch to near Julian.
Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Torrential rainfall is also occurring 
         with these storms and may lead to localized flooding. 

Locations impacted include...
Charleston, Madison, Jefferson, South Charleston, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Clendenin, Pinch, Institute,
Coal Fork, Elkview, Julian, Cross Lanes, Danville, Seth, Prenter and
Ashford.

This includes the following highways...
 Interstate 79 between mile markers 1 and 24.
 Interstate 77 in West Virginia between mile markers 96 and 124.
 Interstate 64 in West Virginia between mile markers 50 and 57.
 West Virginia Turnpike between mile markers 85 and 95.
 Route 119 between mile markers 49 and 60, near mile marker 62, and
between mile markers 69 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Excessive runoff from heavy rainfall will cause elevated levels on 
small creeks and streams, and ponding of water in urban areas, 
highways, streets and underpasses, as well as other poor drainage 
areas and low lying spots. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3805 8192 3818 8187 3818 8185 3823 8182
      3822 8180 3824 8182 3826 8180 3830 8181
      3846 8175 3847 8172 3851 8174 3861 8171
      3862 8170 3867 8170 3866 8122 3801 8162
TIME...MOT...LOC 0032Z 250DEG 11KT 3855 8159 3843 8157 3813 8181 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

20

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 8, 6:42 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 8, 6:42 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
642 PM EDT Fri Oct 8 2021

.SYNOPSIS...
Upper low slowly lifting into the Great Lakes provides daily
shower and thunderstorm chances through Saturday. High pressure
brings dry weather for Sunday into the start of the next week.

&&

.NEAR TERM /UNTIL 2 AM SATURDAY MORNING/...
As of 635 PM Friday...

Updated the forecast to better represent current radar and to
propagate the precipitation eastward this evening.

As of 1229 PM Friday...

Upper level low moving northeast into the Great Lakes region will
continue to bring abundant low level moisture to the local area
through Saturday. Sfc dewpoints in the 60s, and PWATs reaching
1.5 inches in a low CAPE and low shear environment will allow
for light showers or afternoon storms. Any convection will move
slowly, providing the threat for minor localized water issues
with the stronger storms. There is a marginal risk for excessive
rainfall for portions of southern WV and southwest VA, with
localized water issues possible. Convection is expected to
diminish in intensity or dissipate by sunset. Only light showers
will be possible tonight.

Satellite imagery shows the area about to enter to the dry slot
of the broad low pressure system, this will agree with the
decrease in convection activity expected this afternoon and
tonight. Convection could flare up Saturday afternoon, but
should be weak under similar afternoon environment.

Tonight's low temperatures will drop into the lower 60s lowlands,
ranging into the lower 50s higher elevations.  Highs on Saturday
will range from the upper 70s lowlands, into the mid 50s
northeast mountains.

&&

.SHORT TERM /2 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
As of 150 PM Friday...

Showers will linger late Saturday night into Sunday across
eastern zones as shortwave pulls off to the east. Otherwise,
drier and warmer conditions will take hold across the area as
the day progresses Sunday, with upper ridge building across
the area. Even warmer on Monday, as southerly flow increases out
ahead of the next system.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1200 PM Friday...

Weather still relatively dry to start the long term period. A
low pressure system/upper shortwave will move northeast out of
the plains into the Great Lakes region, eventually sweeping a
cold front across the area early in the period. This will result
in showers, possibly an isolated thunderstorm to start the
period. Rainfall amounts should generally be light. Drier, and
continued warm weather takes hold for mid week with upper ridge
rebuilding across the area. Another system and associated cold
front expected to affect the area late in the period/towards the
end of the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 635 PM Friday...

A band of showers and thunderstorms will cause restrictions as
it moves eastward across the region overnight. Dense fog will
form in areas that got rain this afternoon and evening when
skies clear or breaks in the clouds appear. Western areas should
fog first, due to more recent rainfall and quicker clearing.

A MVFR/VFR cumulus deck can be expect on Saturday with showers
continuing to be possible, more likely in the West Virginia
mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing and intensity of precipitation may
vary. Timing and location of fog overnight may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
BKW CONSISTENCY  H    H    M    M    M    H    M    H    H    H    L    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 00Z SUNDAY...
IFR possible in mountain/river valley fog Sunday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...RPY/ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
Hazardous weather outlook, Oct 8, 5:06 AM EDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
506 AM EDT Fri Oct 8 2021

VAZ003-004-WVZ024>026-033-034-515>518-090915-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for southwest Virginia, and
the southern coal fields of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for excessive rainfall today as showers and
isolated thunderstorms move across the area. Heavy downpours will be
possible, which could lead to localized flooding issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ103-105-OHZ086-087-WVZ005>011-013>020-027>032-039-040-519>526-
090915-
Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-
Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and isolated thunderstorms will move across the area today.
Heavy downpours will be possible, which could lead to localized
water issues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101-102-OHZ066-067-075-076-083>085-090915-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-
506 AM EDT Fri Oct 8 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky and portions of southeast Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 8, 5:40 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
540 PM EDT FRI OCT 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      RUSSELL                 38.51N 82.70W
10/08/2021                   GREENUP            KY   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODING ALONG DIEDERICH
            BLVD AND US 23. FLOODING STRANDED SEVERAL
            VEHICLES.

&&

JLB
Special weather statement, Oct 8, 6:09 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
609 PM EDT Fri Oct 8 2021

WVZ024>026-033-034-515-082245-
Wyoming WV-Northwest Raleigh WV-McDowell WV-Boone WV-Logan WV-
Mingo WV-
609 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of northwestern
McDowell, southeastern Mingo, eastern Logan, western Wyoming and
southeastern Boone Counties through 645 PM EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hanover, or 13 miles west of Pineville, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Oceana, Man, Hanover, R.d. Bailey Lake, Mallory,
Amherstdale-Robinette, Gilbert Creek, Wharton, Bald Knob, Gilbert,
Davy, Iaeger, Clear Fork, Panther, Cyclone, Coal Mountain, Bruno,
Kopperston, Blair and Amherstdale-Robine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3749 8195 3750 8195 3751 8193 3752 8194
      3800 8185 3786 8151 3734 8171
TIME...MOT...LOC 2208Z 193DEG 21KT 3760 8177

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 6:14 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
614 PM EDT Fri Oct 8 2021

WVZ005-006-013-082245-
Lincoln WV-Wayne WV-Cabell WV-
614 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Cabell,
northwestern Lincoln and northeastern Wayne Counties through 645 PM
EDT...

At 613 PM EDT, Doppler radar was tracking a strong thunderstorm near
Beech Fork State Park, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Hamlin, Barboursville, East Lynn Lake, West Hamlin, Salt Rock, East
Lynn, Branchland and Pea Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3841 8231 3832 8204 3832 8205 3811 8228
      3816 8242
TIME...MOT...LOC 2213Z 214DEG 9KT 3827 8231

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 6:53 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Charleston WV
653 PM EDT Fri Oct 8 2021

WVZ006>008-014-015-082315-
Jackson WV-Mason WV-Kanawha WV-Cabell WV-Putnam WV-
653 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of southeastern Mason,
east central Cabell, northwestern Kanawha, Putnam and south central
Jackson Counties through 715 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo, or 7 miles north of Winfield, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with this storm and may lead to localized flooding.

Locations impacted include...
Nitro, Winfield, Jefferson, St. Albans, Hurricane, Eleanor, Buffalo,
Poca, Cross Lanes, Culloden, Tornado, Teays Valley, Bancroft, Given,
Liberty, Grimms Landing, Fraziers Bottom and Fairplain.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 131 and 135.
 Interstate 64 in West Virginia between mile markers 30 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on roads. Do not
drive your vehicle through flooded roadways.

&&

LAT...LON 3870 8201 3880 8166 3833 8180 3835 8205
      3837 8205 3838 8206 3837 8208 3837 8210
      3835 8212 3836 8212
TIME...MOT...LOC 2251Z 244DEG 11KT 3864 8187

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 7:59 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
759 PM EDT Fri Oct 8 2021

WVZ008-013>016-090030-
Jackson WV-Roane WV-Kanawha WV-Lincoln WV-Putnam WV-
759 PM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of northwestern Kanawha,
east central Putnam, northeastern Lincoln, west central Roane and
southeastern Jackson Counties through 830 PM EDT...

At 757 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kenna to Tornado. Movement was east at 10
mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with these storms and may lead to localized flooding.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Poca, Cross Lanes, Alum Creek, Institute, Kenna,
Tornado, Teays Valley, Bancroft, Kentuck and Liberty.

This includes the following highways...
 Interstate 79 mile marker 1 and near mile marker 3.
 Interstate 77 in West Virginia between mile markers 100 and 127.
 Interstate 64 in West Virginia between mile markers 42 and 57.
 Route 119 between mile markers 67 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3840 8190 3841 8188 3850 8188 3871 8165
      3867 8148 3822 8166 3828 8192
TIME...MOT...LOC 2357Z 266DEG 9KT 3861 8172 3832 8185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Oct 8, 8:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
833 PM EDT Fri Oct 8 2021

WVZ008-015-016-026-090100-
Jackson WV-Roane WV-Boone WV-Kanawha WV-
833 PM EDT Fri Oct 8 2021

...Strong thunderstorms will impact portions of central Kanawha,
southwestern Roane, southeastern Jackson and northern Boone Counties
through 900 PM EDT...

At 832 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sissonville to near Pinch to near Julian.
Movement was east at 15 mph.

HAZARD...Winds in excess of 30 mph. Torrential rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Torrential rainfall is also occurring
         with these storms and may lead to localized flooding.

Locations impacted include...
Charleston, Madison, Jefferson, South Charleston, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Clendenin, Pinch, Institute,
Coal Fork, Elkview, Julian, Cross Lanes, Danville, Seth, Prenter and
Ashford.

This includes the following highways...
 Interstate 79 between mile markers 1 and 24.
 Interstate 77 in West Virginia between mile markers 96 and 124.
 Interstate 64 in West Virginia between mile markers 50 and 57.
 West Virginia Turnpike between mile markers 85 and 95.
 Route 119 between mile markers 49 and 60, near mile marker 62, and
between mile markers 69 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3805 8192 3818 8187 3818 8185 3823 8182
      3822 8180 3824 8182 3826 8180 3830 8181
      3846 8175 3847 8172 3851 8174 3861 8171
      3862 8170 3867 8170 3866 8122 3801 8162
TIME...MOT...LOC 0032Z 250DEG 11KT 3855 8159 3843 8157 3813 8181

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:00 PM EDTFlash Flood WarningRLXBoone, Kanawha, Lincoln, Putnam3 hr
Oct 8, 9:13 PM EDTSpecial Weather StatementRLXRoane32 min
Oct 8, 9:47 PM EDTSpecial Weather StatementRLXClay28 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.